Georgia, 2014

Wildfire in Georgia, April 6, 2014

April 6, 2014 · NWS FFC · 1 event in 1 county or zone

A cool ridge of high pressure pushed down the Eastern Seaboard on the 6th, with widespread rain developing late in the day. Despite the copious moisture, a wildfire developed in northeast Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cool ridge of high pressure pushed down the Eastern Seaboard on the 6th, with widespread rain developing late in the day. Despite the copious moisture, a wildfire developed in northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 6, 1:44 PM EST, 16 minutes earlier.

Area forecast discussion, Apr 6, 1:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EDT SUN APR 6 2014

.PREV DISCUSSION... /ISSUED 751 AM EDT SUN APR 6 2014/

PREV DISCUSSION... /ISSUED 442 AM EDT SUN APR 6 2014/

SHORT TERM /TODAY THROUGH MONDAY/...
ACTIVE SHORT TERM ALMOST ENCOMPASSING THE ENTIRE EVENT OF CONCERN.
GUIDANCE IN FAIRLY GOOD AGREEMENT WITH MAIN INFLUENCING FEATURES AS
A HYBRID CAD WEDGE BUILDS IN FROM THE NORTHEAST...WHILE A DEEPENING
SFC LOW AND STRONG SHORTWAVE TRACKING NW OF THE AREA TRANSPORT AN
ONSLAUGHT OF OVERRUNNING DEEP GULF MOISTURE FROM THE SOUTHWEST. NOT
ONLY IS THERE HEAVY RAIN AND FLOODING CONCERNS MAINLY TONIGHT INTO
MONDAY...BUT ALSO STRONG TO SEVERE POTENTIAL MONDAY AFTERNOON GIVEN
THE HIGH SHEAR LOW CAPE ENVIRONMENT. HAVE TRENDED DEFINITE POPS FROM
THE SOUTH TO NORTHWEST TO EAST THROUGH THE PERIOD AS STRONG
ISENTROPIC LIFT IS ON TAP FOR TODAY...THEN STRONGER UPPER LEVEL
DYNAMICS AND PVA KEEP POPS UP WITH THE APPROACH OF THE LOW TONIGHT
THROUGH MONDAY.

FOR QPF...SEE HYDROLOGY SECTION BELOW.

FOR THUNDERSTORM POTENTIAL...
HAVE KEPT MAINLY SLIGHT CHANCE THUNDER FOR SOUTHERN TIER OF CWA THIS
AFTERNOON...BUT POTENTIAL INCREASES DURING THE DAY MONDAY AS
GUIDANCE TRENDING SLIGHTLY HIGHER INSTABILITY THAN PREVIOUS RUNS. BY
18Z MONDAY THERE LOOKS TO BE 400-600 J/KG OF MUCAPE MAINLY ACROSS
CENTRAL GA AND 200-400 J/KG IN NORTH GA EXCEPT FOR NORTHEAST OF THE
ATLANTA METRO AREA WHERE THE WEDGE SHOULD LINGER AND PRIMARILY
STABILIZE THE ENVIRONMENT. THE NAM LOOKS TO HOLD ON TO THE WEDGE THE
BEST WHILE CAD EROSION TYPICALLY TAKES LONGER THAN GUIDANCE SUGGESTS
SO HAVE TRENDED THUNDER COVERAGE ACCORDINGLY. THE SHEAR ENVIRONMENT
IS VERY SUPPORTIVE OF SEVERE POTENTIAL GIVEN 0-1 KM BULK OF 35-45
KTS...0-1 HELICITY OF 300-400 M2S2 IN THE NE WEDGED PORTION AND
200-300 M2S2 ELSEWHERE...LOCAL SHERB PARAMETER JUST ABOVE 1.0 ACROSS
MUCH OF AREA...AND 0-6 KM BULK OF 60-70 KTS NEAR THE WEDGE AND 50-60
KTS FARTHER SOUTH. NEEDLESS TO SAY ANY SLIGHT INCREASE IN
AVAILABLE INSTABILITY WOULD MAKE FOR A VERY INTERESTING AFTERNOON
ON MONDAY. THE MAIN THREATS LOOK TO BE DAMAGING WINDS AND ISOLATED
TORNADOES MAINLY ACROSS CENTRAL GA AND SOUTHWESTERN PORTIONS OF
NORTH GA INCLUDING THE ATLANTA METRO AREA. THE THREAT IS POSSIBLE
A BIT FARTHER NW OF THE CURRENT DAY 2 SLIGHT RISK FROM
SPC...MAINLY BECAUSE OF THE PRESENCE THE LINGERING WEDGE FRONT
COULD PLAY WITH PROVIDING A MORE STEADY SOURCE OF LOW LEVEL
VORTICITY FOR ANY NEARBY STORM DEVELOPMENT...BUT AGREE BEST
COUPLING OF CAPE AND SHEAR REMAINS IN CENTRAL GA.

FOR TEMPS...MINOR ADJUSTMENTS TO BLEND OF GUIDANCE AND KEPT SLIGHTLY
COOLER IN THE NORTHEAST DUE TO WEDGE.

BAKER

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MODELS IN GOOD AGREEMENT THROUGH THE LONG TERM. THE MAIN TROUGH WILL
MOVE ACROSS THE CWA LATE TUESDAY/TUESDAY NIGHT BRINGING A CHANCE OF
SHOWERS. AFTER THIS PASSES THROUGH THE REST OF THE LONG TERM WILL
REMAIN DRY. A NORTHWEST FLOW AND THE SURFACE HIGH SETTLING IN OVER
THE CWA WEDNESDAY AND WEDNESDAY NIGHT WILL BRING ANOTHER COLD NIGHT
TO THE CWA WITH TEMPERATURES DROPPING INTO THE 30S. AFTER WEDNESDAY
NIGHT A MORE ZONAL SETS UP OVER THE CWA BRINGING A GOOD MODERATION
IN TEMPERATURES.

17

HYDROLOGY...
GUIDANCE NOT IN THAT GOOD OF AGREEMENT...BUT A GENERAL BLEND LOOKED
THE MOST REASONABLE THROUGH 12Z MONDAY...THEN WENT WITH HPC GUIDANCE
THE REST OF MONDAY. THIS RESULTED IN STORM TOTALS OF 2 TO 3 INCHES
ACROSS THE CWA...WHILE THE HEAVIEST PERIOD LOOKS TO BE TONIGHT INTO
MONDAY AS NORTH GEORGIA COULD SEE 2 TO 2.5 INCHES. HAVE THEREFORE
ISSUED A FLOOD WATCH FROM 00Z MONDAY TO 00Z TUESDAY NORTH OF A
BUCHANAN...TO ROSWELL...TO WINDER...TO DANIELSVILLE LINE. THE REST
OF THE CWA LOOKS TO MAINTAIN THE QPF BETTER GIVEN THE AMOUNT AND
TIMING DIFFERENCES.

HIGHER AMOUNTS ARE POSSIBLE GIVEN THE HIGHLY EFFICIENT GULF MOISTURE
FORECAST. GUIDANCE IN GOOD AGREEMENT WITH PWATS NEAR 1.5 INCHES
THROUGH TONIGHT THEN UP TO 1.6-1.7 INCHES IN CENTRAL GA
MONDAY...WHICH IS AT OR ABOVE THE 99TH PERCENTILE WHEN COMPARED TO
LOCAL CLIMO.

&&

.AVIATION...
18Z UPDATE...
RAIN CONTINUES ACROSS THE AREA THIS AFTERNOON...AND EXPECT IT TO
SPREAD FURTHER NORTH OVERNIGHT AND COVER MUCH OF THE AREA THROUGH
MONDAY. CIGS WILL DEGRADE WITH THE RAIN TO IFR OR LOW MVFR...AND
SHOULD REMAIN LOW OVERNIGHT AND INTO MONDAY MID MORNING. E WINDS
EXPECTED WITH SOME LOW END GUSTS THIS AFTERNOON AND
OVERNIGHT...GENERALLY 8-12KT WITH GUSTS TO 18-20KT. TS CHANCES
HIGHEST 15-20Z IN THE ATL AREA...AND 17-00Z IN THE MCN AND AHNS
AREA...AND HAVE CONTINUED PROB30 FOR NOW.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  54  68  50 / 100 100 100  50
ATLANTA         60  56  69  49 / 100 100 100  20
BLAIRSVILLE     60  49  64  44 /  60 100 100  30
CARTERSVILLE    62  55  69  46 / 100 100 100  20
COLUMBUS        60  60  75  51 / 100 100 100  20
GAINESVILLE     59  53  64  48 /  80 100 100  30
MACON           59  59  73  53 / 100 100 100  50
ROME            63  55  69  46 /  90 100 100  20
PEACHTREE CITY  60  57  73  48 / 100 100 100  20
VIDALIA         61  60  75  60 / 100  50 100  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE MONDAY NIGHT
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DOOLY...DOUGLAS...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...MACON...
MADISON...MARION...MERIWETHER...MONROE...MORGAN...MURRAY...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PICKENS...PIKE...POLK...PULASKI...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...
TALBOT...TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...
UPSON...WALKER...WALTON...WEBSTER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

SHORT TERM...31
LONG TERM....39
AVIATION...31
Hazardous weather outlook, Apr 6, 11:15 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT SUN APR 6 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1215 PM EDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
HEAVY RAIN EXPECTED TONIGHT...ESPECIALLY ACROSS NORTH GEORGIA.

A STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY CONTINUES TO
STRENGTHEN AND SPREAD SHOWERS ACROSS MUCH OF CENTRAL GEORGIA TODAY.
THESE SHOWERS ARE EXPECTED TO SPREAD ACROSS NORTH GEORGIA LATER THIS
AFTERNOON AND EVENING...  AND CONTINUE OVERNIGHT. SOME OF THE
RAINFALL COULD BE HEAVY TONIGHT WHICH COULD RESULT IN FLOODING OF
STREAMS AND RIVERS. FOR THIS REASON A FLOOD WATCH HAS BEEN ISSUED
FOR MUCH OF NORTH GEORGIA FOR TONIGHT AND MONDAY. SEE THE LATEST
FLOOD WATCH STATEMENT FOR MORE INFORMATION.

ALSO...THERE IS A RISK OF THUNDERSTORMS ACROSS WEST AND CENTRAL
GEORGIA THIS AFTERNOON AND TONIGHT. HOWEVER... INSTABILITY WILL BE
LIMITED AND THEREFORE SEVERE STORMS ARE NOT EXPECTED THROUGH
TONIGHT. AS THE UPPER SYSTEM MOVES CLOSER TO THE REGION LATE
TONIGHT... SHEAR AND INSTABILITY WILL INCREASE ACROSS WEST GEORGIA
AND THIS MAY ALLOW A FEW THUNDERSTORMS TO BECOME STRONG WITH GUSTY
WINDS TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS THE STORM SYSTEM CONTINUES TO MOVE EAST MONDAY...SHEAR AND
INSTABILITY WILL CONTINUE TO INCREASE...ESPECIALLY ACROSS CENTRAL
GEORGIA MONDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO INCREASE ACROSS CENTRAL GEORGIA. WITH THE ADDED INSTABILITY OF
DAYTIME HEATING...A FEW STORMS COULD BECOME SEVERE ACROSS PARTS OF
NORTH AND CENTRAL GEORGIA. ALTHOUGH DAMAGING WINDS WILL BE THE MAIN
STORM THREAT... AN ISOLATED TORNADO CANNOT BE RULED OUT ON MONDAY.
THE SEVERE STORM THREAT WILL BE MAINLY ALONG AND SOUTH OF A LINE
FROM LA GRANGE TO FOREST PARK TO ATHENS.

HEAVY RAIN WILL CONTINUE ACROSS NORTH GEORGIA MONDAY AND FOR THIS
REASON THE FLOOD WATCH CONTINUES IN EFFECT THROUGH MONDAY. SEE THE
LATEST FLOOD WATCH STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 6, 1:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT SUN APR 6 2014

GAZ089>093-102>108-062000-
213 PM EDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WILCOX...WEBSTER...
SUMTER...STEWART...SCHLEY...PULASKI...MUSCOGEE...MARION...MACON...
CHATTAHOOCHEE...CRISP AND DOOLY COUNTIES UNTIL 400 PM EDT...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT 1 TO 2 INCHES OF RAIN HAS FALLEN ACROSS THESE COUNTIES AND
LIGHT TO MODERATE RAIN WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. .

RUNOFF FROM THIS RAIN WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND DITCHES AS WELL AS
FARMLANDS AND WOODLANDS ALONG THE BANKS OF CREEKS AND STREAMS ACROSS
PORTIONS OF WILCOX...WEBSTER...SUMTER...STEWART...SCHLEY...
PULASKI...MUSCOGEE...MARION...MACON...CHATTAHOOCHEE...CRISP AND
DOOLY COUNTIES. THIS INCLUDES AREAS AROUND COLUMBUS...CUSSETA...
AMERICUS...CORDELE...PRESTON...RICHLAND...BUENA VISTA...ELLAVILLE...
OGLETHORPE...VIENNA...ROCHELLE AND HAWKINSVILLE.

&&

LAT...LON 3185 8395 3191 8394 3192 8492 3200 8507
      3213 8507 3226 8490 3232 8501 3243 8497
      3261 8508 3252 8445 3237 8432 3245 8416
      3238 8385 3229 8384 3229 8361 3240 8350
      3227 8335 3198 8329 3185 8318 3179 8380
TIME...MOT...LOC 1804Z 256DEG 39KT 3213 8441

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Union

When
April 6, 2:00 PM EST to 4:00 PM EST
Where
Union forecast zone
Property damage
$600
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown cause labeled Poplar Cove burned 1 acre and resulted in $600 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511178.